Alert archive / Pennsylvania / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Pittsburgh, PA

August 28, 2020Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2020, 2:10 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 2:10 PM EDT (18:10 UTC)
Expired
Aug 28, 2020, 5:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:45 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 9:45 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
945 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again today. Widespread
rain is expected Friday night through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today with a crossing
shortwave amid increasing deep tropical moisture with the remnants
of Laura. Isolated severe storms are possible with large hail and
damaging winds being the primary threat. Flash flooding is also a
concern with training storms and all the ingredients in place for
very efficient precipitation production...especially at locations
received heavy rain on Thursday.

Copious cloud cover, which will keep surface temperatures down, will
be a limiting factor today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.
However, current model data has decreased the threat for convection
with the front which will also lessen the flood risk.

The area will dry out on Sunday with crossing high pressure.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions will continue through Monday. Precipitation chances
return on Tuesday with a crossing trough. Near-average temperatures
are expected through the long term.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to develop through the day.
Uncertainty remains in timing and areal coverage of convection given
the lack of defining sfc feature, plus the impact convection
occurring north of I-80 will have for future development. That said,
most hi- res models agree that it will be fairly active and likely
impact all terminals, with best timing occurring somewhere from the
late morning to the late afternoon hours.

Loss of diurnal heating will likely trend convection down overnight,
however additional shortwave troughs may keep sct shra continuing,
with low confidence on location of these showers. Moisture pooling as
the sfc stationary boundary remains to the north means MVFR/IFR
restrictions likely Saturday morning, with localized LIFR conditions.

.Outlook...
Restrictions will generally persist Saturday with remnant moisture
from Laura continuing precipitation chances. Conditions will improve
through Sunday after the passage of a sfc cold front earlier in the
morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 4:05 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 AM EDT Fri Aug 28 2020

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-290815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ021-509>514-290815-
Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms are possible again Saturday. The main threat
will be damaging wind gusts. Storms will also produce heavy downpours
which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 28, 12:48 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF ROADWAY FLOODED AT INTERSECTION OF ELIZABETH
            ROAD AND MAPLE AVENUE.

&&

EVENT NUMBER PBZ2001329

JF
Special weather statement, Aug 28, 12:56 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Fri Aug 28 2020

PAZ023-073-074-281730-
Westmoreland Ridges-Westmoreland-Indiana-
1256 PM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Black Lick to 6 miles south of
Lawson Heights. Movement was east at 55 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Latrobe...                        McChesneytown-Loyalhanna...
Blairsville...                    Derry...
Lawson Heights...                 Ligonier...
Black Lick...                     Calumet-Norvelt...
New Florence...                   Seward...
Bolivar...                        Youngstown...

This includes Pennsylvania Turnpike between mile markers 95 and 99.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4010 7923 4022 7959 4054 7912
      4052 7891
TIME...MOT...LOC 1656Z 283DEG 46KT 4047 7910 4020 7939
Local storm report, Aug 28, 1:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      MCKEES ROCKS            40.47N  80.06W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            REPORT OF 1 FOOT OF WATER IN BASEMENT.

&&

EVENT NUMBER PBZ2001330

JF
Local storm report, Aug 28, 1:18 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      1 ENE BALDWIN           40.37N  79.95W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER PBZ2001331

JF
Special weather statement, Aug 28, 1:23 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Fri Aug 28 2020

OHZ048-057-058-068-069-WVZ012-281815-
Guernsey-Monroe-Noble-Coshocton-Muskingum-Wetzel-
123 PM EDT Fri Aug 28 2020

...A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GUERNSEY...MONROE...SOUTHWESTERN COSHOCTON...MUSKINGUM...NOBLE AND
SOUTHWESTERN WETZEL COUNTIES...

At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Johnstown to near Middlebourne.
Movement was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Zanesville...                     Cambridge...
New Martinsville...               Woodsfield...
Caldwell...                       New Concord...
Byesville...                      South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Dudley...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 145 and 183.
  Interstate 77 in Ohio between mile markers 16 and 47.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3993 8223 3995 8220 4041 8219 3953 8067
      3949 8073 3960 8085 3961 8095 3954 8104
      3957 8105 3958 8126 3961 8127 3959 8135
      3965 8145 3958 8147 3959 8159 3975 8164
      3977 8207 3982 8208 3982 8217 3991 8216
TIME...MOT...LOC 1722Z 254DEG 37KT 4019 8270 3947 8094
Local storm report, Aug 28, 1:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      1 NE WILLOCK            40.36N  79.95W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY CLOSED DUE TO FLOODING

0132 PM     FLASH FLOOD      CHARTIERS               40.46N  80.07W
08/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            VEHICLE STUCK IN TWO FEET OF WATER

&&

EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333

MPK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:42 PM EDTSevere Thunderstorm WarningPBZFayette, Greene48 min
Aug 27, 10:25 PM EDTSpecial Weather StatementPBZArmstrong35 min
Aug 28, 8:56 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango49 min
Aug 28, 9:40 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango50 min
Aug 28, 10:27 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson48 min
Aug 28, 10:46 AM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango3 hr
Aug 28, 10:47 AM EDTSpecial Weather StatementPBZArmstrong28 min
Aug 28, 11:11 AM EDTSpecial Weather StatementPBZArmstrong, Indiana49 min
Aug 28, 11:35 AM EDTSpecial Weather StatementPBZClarion, Jefferson25 min
Aug 28, 12:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Aug 28, 12:03 PM EDTSpecial Weather StatementPBZIndiana42 min
Aug 28, 12:33 PM EDTSpecial Weather StatementPBZBeaver42 min
Aug 28, 12:38 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland6 hr
Aug 28, 12:42 PM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland3 hr
Aug 28, 12:56 PM EDTSpecial Weather StatementPBZWestmoreland34 min
Aug 28, 12:57 PM EDTAreal Flood AdvisoryPBZLawrence3 hr
Aug 28, 1:14 PM EDTFlash Flood WarningPBZAllegheny, Indiana, Westmoreland6 hr
Aug 28, 2:46 PM EDTSevere Thunderstorm WarningPBZWashington29 min
Aug 28, 3:03 PM EDTSevere Thunderstorm WarningPBZFayette42 min
Aug 28, 3:06 PM EDTSevere Thunderstorm WarningPBZWashington24 min
Aug 28, 3:26 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 28, 3:28 PM EDTTornado WarningPBZFayette32 min
Aug 27, 8:11 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas49 min
Aug 28, 11:42 AM EDTSpecial Weather StatementPBZColumbiana48 min
Aug 28, 1:23 PM EDTSpecial Weather StatementPBZMonroe, Muskingum, Noble52 min
Aug 28, 1:54 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum, Tuscarawas51 min
Aug 28, 2:38 PM EDTSpecial Weather StatementPBZBelmont37 min
Aug 28, 2:50 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas40 min
Aug 28, 3:22 PM EDTAreal Flood AdvisoryPBZBelmont, Jefferson3 hr
Aug 28, 4:06 PM EDTSpecial Weather StatementPBZBelmont24 min
Aug 28, 4:39 PM EDTSpecial Weather StatementPBZMonroe36 min
Aug 28, 4:53 PM EDTSpecial Weather StatementPBZMonroe37 min
Aug 28, 6:25 PM EDTSpecial Weather StatementPBZBelmont35 min
Aug 28, 6:48 PM EDTSpecial Weather StatementPBZGuernsey27 min
Aug 28, 7:01 PM EDTSpecial Weather StatementPBZGuernsey14 min
Aug 28, 7:08 PM EDTSpecial Weather StatementPBZNoble22 min
Aug 28, 7:18 PM EDTTornado WarningPBZBelmont, Monroe, Noble27 min
Aug 28, 7:43 PM EDTTornado WarningPBZBelmont, Monroe32 min
Aug 28, 5:07 PM EDTSpecial Weather StatementPBZWetzel23 min

Nearby

Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.